|Crixivan not very user friendly!
Oct 28, 1996
My question is, why would a company develope a drug soley on the basis of its efficasy against HIV? I am refering to the fact that the very things you must do to comply with the proper working mecanisms of this drug are very counter productive. Here are just a few examples. POW's major problem is maintaining weight. The first thing in any weight loss program is to increase fluids to flush fat cells. Crixivan makes you drink 1.5 liters a day. The dosing schedule makes it imposible to eat frequently enough. The major side affect of the drug is nausea and reflux. This makes it again very difficult to eat. What are we to do?
| Response from Dr. Gallant
I would disagree with a few of your points. First, maintaining weight is NOT the major problem for people with AIDS. Weight loss is a symptom of a much larger problem: a high viral load leading to a deteriorating immune system. If you take care of the underlying problem, the weight loss will usually take care of itself. Second, nausea and reflux can occur with indinavir (Crixivan) but they are not very common in my experience.
Now, I will agree with you on your second point: indinavir can be an inconvenient medication for many people because of it's relatively complicated dosing schedule. I have many patients who have no problem with that schedule, and they have put on plenty of weight because they're healthier on Crixivan. I also have other patients for whom the schedule really gets in the way. For that second group, ritonavir may be a better alternative: it has some unpleasant side effects in the first few weeks, but after that, it's a little easier than indinavir because it's taken twice daily with meals.
As for why a drug company would make such a drug, all I can say is that for the people who have watched their T-cells climb, their viral load fall, and their health improve on Crixivan, I don't think there would be any question or debate. If you waited to release a drug until you had a perfect once-daily tablet with no side-effects, you'd wait a long time, and a lot of people wouldn't live to see the benefits.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Flaky Skin After Vaginal Sex With Condom Does It Mean I Have HIV
- Flu Symptoms After Rimming Worried I Have HIV
- Muscle Ache After Rubbing Penis Sign Of HIV AIDS
- Penis Discharge After Receptive Anal Sex Worried I Have HIV
- Runny Nose After Sex With Stripper Worried I Have HIV
- Vaginal Discharge After Fisting Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.